Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 11, 2023, 8:59 PM CST for 21 counties in Kansas. It took effect at Jan 11, 2023, 10:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2023, 8:59 PM CST (02:59 UTC)
- In effect from
- Jan 11, 2023, 10:00 PM CST
- Expired
- Jan 12, 2023, 7:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
All 21 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257 WWUS73 KICT 120259 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 859 PM CST Wed Jan 11 2023 KSZ050>053-067>072-082-083-091>096-098>100-121300- /O.NEW.KICT.WI.Y.0001.230112T0400Z-230112T1300Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 859 PM CST Wed Jan 11 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CST THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 7 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
968 WWUS73 KICT 121242 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 642 AM CST Thu Jan 12 2023 KSZ050>053-067>072-082-083-091>096-098>100-121345- /O.EXP.KICT.WI.Y.0001.000000T0000Z-230112T1300Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 642 AM CST Thu Jan 12 2023 ...WIND ADVISORY WILL EXPIRE AT 7 AM CST THIS MORNING... Wind speeds have decrease below wind advisory criteria, therefore the advisory will be allowed to expire at 7 AM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 5:28 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 11, 5:28 PM CST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 528 PM CST Wed Jan 11 2023 .SHORT TERM...(This evening through Friday night) Issued at 412 PM CST Wed Jan 11 2023 Highlights: 1) Chances for rain/snow this evening into early Thursday 2) Breezy tonight into Thursday morning 3) Cooler (near seasonal normal) Thursday and Friday Changes: 1) Adjusted timing of precip chances 2) Increased precip/snow amounts further south Challenges: Precipitation chances and respective amounts A wave over the Front Range should continue an eastward track into the central and southern Plains this evening and tonight. This system will bring chances for precipitation which will start as rain before snow mixes in tonight with a transition from north to south as cooler air works its way in. It will be a matter of timing the wetbulb for that transition. There has been a southward shift with the system coinciding with higher amounts further south as well. Even with that being said, the amounts are still a dusting to an inch with locally higher amounts possible in better forcing. As mentioned in the previous discussion, the snow window for any given location will be between three to six hours. According to the Kansas Mesonet, two inch soil temperatures are in the mid 30s to mid 40s given the warm past few days. This combined with rain falling first could melt the initial snow on contact and reduce accumulations. A brief period of possible moderate rates could overcome the warmer surface. Snow won't necessarily stick around into the day very long on Thursday with temperatures climbing to the upper 30s to lower 40s. Minor travel impacts are possible with reduced visibility in a snow band and slick spots on elevated surfaces. Precipitation chances linger into Thursday morning in southeast Kansas into southern Missouri which could impact the morning commutes. This system is pretty quick hitting as it tracks east to northeast to the Great Lakes and Ohio/southern Mississippi river valleys by mid Thursday. The associated gradient on the backside will increase the winds overnight into the morning hours which could come close to advisory criteria especially in southern Kansas. It is marginal with a better likelihood further south. Thus it was decided to hold off for now. Morning wind chills are expected to drop to the 10 to 20 degree range during the morning hours so consider adding an extra layer. Cooler air associated with this system will keep afternoon temperatures on Thursday closer to and just below the seasonal normals. Similar temperatures are expected to end the work and school week. .LONG TERM...(Saturday through Wednesday) Issued at 412 PM CST Wed Jan 11 2023 Highlights: 1) Temperatures in the 50s and around 60 for the weekend but breezy 2) Rain and possible thunder chances Sunday night into early Monday mainly in SE KS 3) Potential system next Wednesday bringing another chance for precipitation A mid to upper ridge will be entering into the Central Plains over the weekend with above average temperatures to make their return with forecasted afternoon highs in the 50s on Saturday and around 60 on Sunday. There is trough that will dive south over the Rockies through the weekend. As this system strengthens in the southern Rockies, winds will increase and stay breezy out of the south through sunset Sunday. An upward trend in the wind speed has occurred with this forecast issuance. The low pressure system will move northeast through the Central Plains bringing a chance of precipitation; this looks to stay on the liquid side and could bring a rumble of thunder with it too given some instability in southeast Kansas. After another quick hitting system, Tuesday looks to be dry and mild. A subsequent wave coming off the Rockies is expected Wednesday and into Thursday morning; there is an associated chance of precipitation. This precipitation looks to be a potential mix of rain and snow right now. Given this time period in the forecast, models will undoubtedly change throughout the weekend and early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM CST Wed Jan 11 2023 MVFR conditions are expected from about 03z until 15z at all TAF sites. There will be a chance for some sites to fall into IFR ceilings, but confidence is low so didn't include in TAFs. Outside of that rain/snow is expected for sites KRSL, KSLN, and KGBD. Strong gusty winds up to 35kt will be possible across all sites as well. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 28 41 23 43 / 30 0 0 0 Hutchinson 27 39 21 41 / 50 0 0 0 Newton 27 38 20 40 / 40 0 0 0 ElDorado 28 38 22 41 / 30 0 0 0 Winfield-KWLD 31 42 23 45 / 20 0 0 0 Russell 24 39 18 42 / 60 0 0 0 Great Bend 25 40 20 43 / 50 0 0 0 Salina 27 38 20 39 / 60 0 0 0 McPherson 26 38 20 40 / 50 0 0 0 Coffeyville 32 42 24 42 / 40 30 0 0 Chanute 29 39 22 40 / 50 40 0 0 Iola 29 38 22 38 / 60 40 0 0 Parsons-KPPF 31 40 23 41 / 50 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...VJP LONG TERM...LH/VJP AVIATION...CRW
Hazardous weather outlook, Jan 11, 5:12 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 512 PM CST Wed Jan 11 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 512 PM CST Wed Jan 11 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Rain is expected to transition to snow or a rain snow mix overnight across north central as well as portions of south central and southeast Kansas. Snowfall accumulations will mainly be a dusting to an inch; there is the possibility of locally higher amounts. Minor impacts are possible including reduced visibility and potential slick spots mainly on elevated surfaces. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow is possible into early Thursday morning across portions of south central and southeast Kansas. Minor impacts may occur including reduced visibility and potential slick spots mainly on elevated surfaces. On Sunday afternoon, breezy conditions will help lead to very high grassland fire danger in the Flint Hills. There is a possibility of thunderstorms in southeast Kansas Sunday night into early Monday morning. Another system will move through late Tuesday night into Wednesday bringing in a chance of a rain snow mix in north central Kansas. There is uncertainty with this system so stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 1:44 AM CST | Winter Weather Advisory | ICT | Allen, Butler, Chase, Greenwood, Harvey, Kingman and 6 more | 4 hr |
| Jan 12, 3:58 AM CST | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.